W. L. GORE & ASSOCIATES, INC. GORE® BIO-A® TISSUE REINFORCEMENT; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
FS2020 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Bowel Perforation (2668)
| Date of Event |
01/04/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: on (b)(6) 2021: (b)(6) md.History and physical.Chief complaint: incisional hernia repair with mesh.History of present illness: ¿ms.(b)(6) is a 48-year-old female s/p third olt on (b)(6) 2019 after 2nd olt allograft failure due to chronic ischemic biliary strictures with chronic cholangitis, who is scheduled to undergo an incisional hernia repair today.She has a history of alcohol abuse and most recent peth test was positive on (b)(6) 2021.She denies any alcohol use.She is currently taking fludrocortisone 0.1 mg daily and sodium chloride.Sodium is 140 and potassium is 4.5.She reports area is soft, nontender, and easily reducible.She denies nausea, vomiting, or change in bowel function.She denies any other complaints.Currently on prograf 2/1.¿ abdominal exam: ¿incisional hernia (+) with the defect at the epigastric region of the scar approximately 3x1 cm no fascia appreciated on exam.¿ implant procedure: incisional hernia repair with mesh.[implant: gore® bio-a® tissue reinforcement, fs2020/(b)(6) 20cm x 20cm].Implant date: (b)(6) 2021).On (b)(6) 2021: (b)(6).Operative report.Assistants: (b)(6).Preoperative and postoperative diagnosis: incisional hernia.Anesthesia: general.Estimated blood loss: 50 cc.Specimen: skin with hernia sac.Grafts and implants: gore-tex mesh 20cmx20cm.Complications: none.Wound class: i ¿ clean.Findings: ¿e/o [evidence of] fascial defect over the summit of the incision/scar with liver just underneath the skin; defect size 18x8cm.20x20cm gore-tex mesh used and trimmed according to the desired size and a slit was made in the center of the mesh to get rid of the folding of the mesh.¿ procedure: ¿after informed consent, the patient was brought into the operating room and laid supine on the operating table.Preoperative antibiotics were administered.All lines were inserted.Foley catheterization was done.The patient was prepped and draped in a sterile fashion.The patient has a previous history of tummy tuck and a liver transplant surgery, so just to get both incisions in 1 alignment or in synchrony, we decided to get a bigger exposure while draping.Prior to that, athrombotic devices were applied to bilateral lower extremities to prevent deep venous thrombosis.Proper time-out procedure was performed confirming the correct patient, site of the surgery, date, time and correct patient.After the timeout procedure, we marked the incision site.We took an elliptical incision over the previous scar tissue.As the patient has a history of liver transplantation with biliary complication and she had an incisional hernia over the epigastric region of the scar, there was practically no fascia under the skin and the skin was attached to the underlying liver.The decision was made to go around the previous scar tissue, so the decision was made to do an elliptical incision.Once elliptical incision was made, the incision was deepened with blunt and bovie cautery dissection.We encountered the hernial sac which was excised.Once we entered the peritoneum, there was evidence of small bowel adhesions over the anterior abdominal wall.The superior fascia was stuck underneath.With blunt and bovie cautery dissection, the surface of the liver was freed from the anterior fascia.Once we dissected around the hernial sac and excised the hernial sac, decision was made to place a gore-tex mesh for better durability and strength.The gore-tex mesh 20 x 20 cm was used and was cut in an elliptical fashion just to get in alignment with the defect.The defect was approximately 18 x 5 cm.The gore-tex mesh was fixed to the fascia with #1 prolene in the continuous fashion.Once the gore-tex mesh was fixed, there was some bunching up or folding of the mesh in the center.The decision was made to take a slit over the center of the mesh just to take out the redundancy.The defect was approximated by #1 prolene in running fashion.Then, the mesh looked straight and the repair looked strong enough.We were happy with mesh plasty.Decision was made to close the skin on top of the mesh.A thorough wash was given with antibiotic irrigation solution.Hemostasis was achieved x2.Once the hemostasis was achieved, the skin was closed with 4-0 monocryl suture in a subcuticular fashion.Dermabond prineo was applied over the skin.The patient tolerated the procedure well all the needle counts, sponge counts and instrument counts were correct x2.Dr.(b)(6) was present and scrubbed in throughout the entire procedure.The patient tolerated the procedure well, was extubated in the operating room and was moved to the postanesthesia care unit.¿ on (b)(6) 2021: (b)(6).Implant sticker.Gore® bio-a® tissue reinforcement.Ref: fs2020.Sn: (b)(6).Expiration: 4/30/22.On (b)(6) 2021: (b)(6).Implant information.Tissue reinforcement fs bio a 20x20.Serial number: (b)(6).Catalog number: fs2020/116667.Expiration date: 4/30/22.Implant site: abdomen.Quantity: 1.Manufacturer: gore.On (b)(6) 2021: (b)(6), md.Pathology.Clinical information: incisional hernia.- final diagnosis: scar and hernia sac: benign fibromembranous and adipose tissue, and skeletal muscle.- gross description: ¿the specimen is received in formalin and consists of a 37.0 x 1.3 x 1.3 cm tan, linear skin fragment with a 350 cm central, linear scar.Also received in the specimen container are 2 pink-red, irregular, irregular membranous soft tissue fragment with a scant amount of attached adipose tissue.The fragments measure 3.5 and 8.4 m in greatest dimension.¿ on (b)(6) 2021: (b)(6) md.Discharge summary.Discharge diagnosis: ¿incisional hernia.Hospital course: ms.(b)(6) is a 48-year-old female s/p third olt on (b)(6) 2019 after 2nd olt allograft failure due to chronic ischemic biliary strictures with chronic cholangitis, underwent an incisional hernia repair on (b)(6) 2021 with gore-tex mesh pod # 1.She has a history of alcohol abuse and most recent peth test was positive on (b)(6) 2021.She denies any alcohol use.She is currently taking fludrocortisone 0.1mg daily and sodium chloride.She reports that she feels great, she has some soreness over the incision site.She is tolerating regular diet and from surgical standpoint she is stable and can be discharged home.For immunosuppression she is on prograf 2/1 fk level is 3.She is scheduled to return to clinic on tuesday (b)(6) 2021 to see dr (b)(6).¿ partial explant preoperative complaints: on (b)(6) 2021: (b)(6) md.History and physical.Chief complaint: incisional drainage, fever.History of present illness: ¿ms.(b)(6) is a 48 year old female s/p third olt on (b)(6) 2019, now s/p incisional hernia repair with mesh on (b)(6) 2021 who was admitted to the hospital after becoming febrile at home and having worsening drainage from her incision.She had 3rd olt after failure of second transplant due to chronic ischemic biliary strictures with chronic cholangitis.She reports noticing drainage while walking this morning.She reports drainage saturated through two shirts, dressing, and abdominal binder.Drainage was serosanguineous.She is not taking diuretics at this time.She does report some worsening pain along the incision as well as fluctuance and swelling along the left aspect of the incision.In addition to the fever early this morning, she has also had some mild nausea and vomiting.She denies any changes in bowel habits, cough, chest pain, constipation.She is npo for possible procedure today.¿ abdominal exam: ¿soft, non-distended, incision with area of serosanguinous drainage along middle of incision, some erythema and fluctuance along left lateral aspect with intact incision in that area, new sutures intact along right lateral edge of incision.¿ disposition: admit for dr.(b)(6).On (b)(6) 2021: (b)(6), md.Indications: ¿ms (b)(6) is a 48-year-old woman with a history of orthotopic liver transplant x3 as well as a recent repair of an incisional hernia in the right upper quadrant that was performed on (b)(6) 2021.In the postoperative period, she developed erythema and drainage from the wound as well as worsening incisional pain and fevers.The decision was made to take her to the operating room for exploration of the wound and washout.¿ partial explant procedure: incision and drainage of surgical site, washout, small bowel repair.Partial explant date: (b)(6) 2021).On (b)(6) 2021: (b)(6) md pgy-3/(b)(6) md ¿ transplant surgery fellow.Preoperative diagnosis: wound infection.Postoperative diagnosis: small bowel perforation.Anesthesia: general.Specimens: none.Complications: none.Estimated blood loss: 20 ml.Specimens: none.Wound class: i ¿ clean.Findings: ¿deteriorated gore-tex mesh, free gastric contents secondary to small bowel perforation.¿ procedure: ¿after all risks, benefits and alternatives were discussed with the patient, consent was obtained.She was taken to the operating room and placed in the supine position.General anesthesia was induced.The patient is on scheduled antibiotics, which she received prior to the incision.A timeout was called and correct patient, site and procedure were verified.An incision was made over the center of the subcostal incision and taken down to the fascia at which point gsucus [sic] and purulence were immediately noted upon entry.The area was then suctioned and copiously irrigated and inspected.An area of half-thickness small bowel perforation was noted within the old mesh which had started to deteriorate.The site was copiously irrigated out with warm saline, and then the small bowel was repaired with a 4-0 prolene running stitch.We then continued our inspection of the wound and irrigation.We irrigated out the wound in it is entirety until the effluent ran clear.We used both saline as well as antibiotic-impregnated saline solution as well.Parts of the gore-tex mesh from the previous operation had begun to disintegrate, and those parts were removed off the field as well.Once we had thoroughly washed out the wound, a 2nd layer of interrupted 4-0 prolene stitches were used to reapproximate the serosa over our initial repair of the small bowel.We then poured hydrogen peroxide over the wound to assist with further irrigation and infection control and then suctioned this off the field as well after letting it sit for a little bit.After we were satisfied with the quality of our irrigation of the wound, we reclosed the wound using staples and then covered the wound with 4 x 4 gauze and medipore tape.Ms (b)(6) tolerated the procedure well.All counts were reported as correct at the conclusion of the case.Dr.(b)(6) was present and scrubbed for all critical portions of the procedure.Ms (b)(6) was extubated and taken to the postanesthetic care unit in good and stable condition.¿ on (b)(6) 2021: (b)(6), md.Preoperative and postoperative diagnosis: small bowel perforation/enterotomy.Procedure: exploratory laparotomy with the enterotomy repair and abdominal wall closure with strattice biologic mesh [10cm x 10cm] anesthesia: general.Estimated blood loss: minimal.Specimens: none.Complications: none.- indications: ¿ms (b)(6) is a 48-year-old female status post orthotopic liver transplant who recently had a hernia repair complicated by a small enterotomy which now appears to have broken down in the first 24 hours following repair.She will be taken to the operating room for the repair of the fistula.She was taken emergently to the operating room for exploration, probable small bowel resection and repair of the hernia with all other indicated procedures.Informed consent was obtained from the patient prior to proceeding to the operating room.¿ findings: enteric leak from small bowel perforation.Procedure: ¿after the informed consent was obtained, the patient was taken to the operating room and placed in the supine position on the operating table.Bilateral lower extremity sequential compression devices were placed on the patient's legs for deep venous thrombosis prophylaxis.Preoperative antibiotics were given for infection prophylaxis.The patient's abdomen was prepped and draped in the standard surgical fashion.Skin was opened in the previous middle of the subcostal wound.Upon entering there was contamination with gastric secretions leaking from the enterotomy.The previous repair had broken down.The area was lavaged with antibiotic solution.The enterotomy was closed with 4-0 prolene interrupted sutures.The abdominal wall defect was bridged with strattice biologic mesh.A 10 mm jackson-pratt drain was placed over the mesh and exited the right lateral wound.The skin was closed over the mesh closure with staples.The instrument, needle, and sponge counts were reported as correct by the operating room staff x2.A sterile dressing was applied over the incision.¿ on (b)(6) 2021: (b)(6) procedure: laparotomy, washout, repair of bowel perforation and tissue bioprosthetic mesh abdominal closure.Implant: strattice biologic mesh.[10cm x 10cm].Preoperative and postoperative diagnosis: bowel perforation.Anesthesia: general.Estimated blood loss: minimal.- indication: ¿ms.(b)(6)is a 48-year-old woman with a history of orthotopic liver transplant x3 as well as a recent repair of an incisional hernia in the right upper quadrant that was performed on (b)(6) 2021.In the postoperative period she developed erythema and drainage from the wound as well as worsening incisional pain and fevers.The decision was made to take her to the operating room for exploration of the wound and washout on (b)(6) 2021.On pod 0 there was clear fluid and mucous draining from the incision.She was consented for a laparotomy with possible bowel resection.¿ - findings: enteric leak from small bowel perforation.- procedure: ¿in the or, surgical safety checklist was done, ga was induced.Patient was prepped and draped in a sterile fashion.Surgical staples were removed and the skin was retracted to find that the repair from the previous operation had fallen apart as the bowel was very friable.The enterotomy was closed in 2 layers [sic] using a running 4-0 proline [sic] stitch.Care was taken not to cause narrowing of the bowel wall.The abdomen was washed profusely with antibiotic irrigation and peroxide.There was a fascial defect as the gore-tex mesh had disintegrated [sic].Dr.(b)(6) used a bioprosthetic tissue 10x10 cm mesh to bridge the fascial defect.This was detached [sic] to the fascial edge using 1 proline [sic] suture in a running fashion.A 10 mm jp flat drain was placed superficial to the mesh.Hemostasis was adequate.Skin was reapproximated using skin staples.Sponge and instrument count were correct.Ga was reversed, patient was extubated and taken to pacu in a stable condition.¿ - implant sticker.Strattice.10x10cm firm.On (b)(6) 2021: (b)(6) is s/p hernia repair complicated by enterotomy, subsequent mesh removal and closure with stratice [sic] mesh.Overall doing well, fk restarted yesterday.Fk level pending.Nearing readiness for dc to home.¿ on (b)(6) 2021: (b)(6), md.Discharge summary.Discharge diagnosis: status post exploratory laparotomy.Hospital course: 48-year-old female s/p third olt on (b)(6) 2019 who underwent incisional hernia repair with mesh on (b)(6) 2021 complicated by enterotomy who underwent exploration with primary repair of the bowel perforation on (b)(6) 2021.She tolerated the procedure well and then transferred to the general floor for post operative recovery.Broad spectrum intravenous antibiotics were started.Her immunosuppression medication was held until one day prior to discharge.There was some clear ascitic fluid drainage from the incision site which were taken care by daily dressing changes.Skin over the drainage was approximated with prolene stitches in a continuous fashion on the day of discharge.She was kept npo initially and slowly started clear liquid diet.Once she tolerated clear liquids, her diet was advanced to regular.On (b)(6) 2021, she was deemed suitable for discharge.Her antibiotics were discontinued at discharge.She will follow up in transplant clinic on (b)(6) 2021.Relevant medical information: (b)(6) 2022: (b)(6).Inpatient hospitalization.On (b)(6) 2021: (b)(6), md.History and physical.Chief complaint: discharge from the incision site.History of present illness.¿she started having serous discharge from the incision site which was soaking the abdominal pad for which she has got admitted this morning for application of a wound vac.¿ abdominal exam: no pain.Prolene stitches in a continuous fashion over the medial aspect of the left side of the incision.Gaping present over the left side of the incision.Serous discharge with some whitish drain (+) over the left side of the incision.Plan: admit.Consult wound care.See attachment.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® bio-a® tissue reinforcement instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
The following information was obtained from medical records.Implant procedure: incisional hernia repair with mesh.[implant: gore® bio-a® tissue reinforcement, fs2020/(b)(6), 20cm x 20cm] implant date: (b)(6) 2021 (hospitalization dates (b)(6) 2021).Partial explant procedure: incision and drainage of surgical site, washout, small bowel repair.Partial explant date: (b)(6) 2021 hospitalization dates (b)(6) 2021) implant #1: (b)(6).It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2021 whereby a gore® bio-a® tissue reinforcement was implanted.The complaint alleges that on (b)(6) 2022, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: on (b)(6) 2021 bunching up or folding of the mesh in center; drainage of surgical site, washout, and small bowel repair.On (b)(6) 2021 laparotomy, washout, repair of bowel perforation, and abdominal closure with lifecell strattice mesh placement.There was an enteric leak from a small bowel perforation.Surgeon found that the repair from the previous operation had fallen apart as the bowel wall was very friable.There was a fascial defect, as the gore mesh had disintegrated.Surgeon: (b)(6) m.D.; hospital: (b)(6) hospital - (b)(6).Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® bio-a® tissue reinforcement instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use states, "the gore® bio-a® tissue reinforcement is a tailorable, bioabsorbable material comprised of synthetic bioabsorbable poly (glycolide: trimethylene carbonate) copolymer (pga:tmc).Degraded via a combination of hydrolytic and enzymatic pathways, the pga:tmc copolymer has been found to be both biocompatible and non-immunogenic.In vivo studies with this copolymer indicate the bioabsorption process should be complete by six to seven months.¿ the instructions for use further warn: ¿it is recommended that the device be placed next to well-vascularized tissue.Gore® bio-a® tissue reinforcement is not recommend for permanent bridging of fascial defects.The gore® bio-a® tissue reinforcement may be suture-tacked to host tissue for stabilization.¿ the instructions for use further warn: ¿gore® bio-a® tissue reinforcement placement with unnecessary contact with small and/or large bowel should be avoided because it may result in adhesions.Clinical data on abdominal surgery, with or without surgical mesh, has shown that adhesion formation may occur and may result in complications including pain, bowel obstruction, and additional intervention including surgery.¿ individual medical decisions and/or actions of healthcare professional or device user, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without bio-a.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, migration, contraction, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.